MAUDE Adverse Event Report: STRYKER GMBH DRILL BIT AXSOS 3 TI NON-LOCKING, SHORT, Ø2.5 X 216MM; PLATE, FIXATION, BONE

STRYKER GMBH DRILL BIT AXSOS 3 TI NON-LOCKING, SHORT, Ø2.5 X 216MM; PLATE, FIXATION, BONE
Model Number AGK10070
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/27/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported event that drill bit axsos 3 ti non-locking, short, ø2.5 x 216mm was alleged of 'breakage during surgery' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by to too much applied mechanical force.The device inspection revealed the following: the returned drill bit is indeed completely broken off.The metal surface of the drill shaft is badly damaged (torsional deformation) in several spots which clearly indicates that far too much force had been applied during use.The same can be said from the tip.The tip as well as the point of breakage ( a bit below the helix) are very badly deformed / damaged, which indicates possibly inadequate handling during use (due to too much mechanical force).A review of the device history for the reported lot did not indicate any abnormalities.Nevertheless, note that a corrective (b)(4) has been initiated in order to address this occurrence.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
During axsos surgery, the drill bit was broken inside the patient's bone when drilling from outside.The patient suffered another small incision to removed the broken piece of the drill bit.The drill bit was completely removed from the patient.The surgery was continued with another drill bit.

Brand Name
DRILL BIT AXSOS 3 TI NON-LOCKING, SHORT, Ø2.5 X 216MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7245429
Report Number0008031020-2018-00090
Device Sequence Number1028138
Product Code HRS
UDI-Device Identifier07613252257875
UDI-Public(01)07613252257875(10)00751V
Combination Product (Y/N)N
PMA/510(K) Number
K141121
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberAGK10070
Device Catalogue Number705025
Device Lot Number00751V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/11/2018
Initial Report FDA Received Date02/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age42 YR